The Annals of Probability

A Phase Transition in Random coin Tossing

David A. Levin, Robin Pemantle, and Yuval Peres

Full-text: Open access

Abstract

Suppose that a coin with bias $\theta$ is tossed at renewal times of a renewal process, and a fair coin is tossed at all other times. Let $\mu_\theta$ be the distribution ofthe observed sequence of coin tosses, and let $u_n$ denote the chance of a renewal at time $n$. Harris and Keane showed that if $\sum_{n=1}^\infty u_n^2 = \infty$ then $\mu_\theta$ and $\mu_0$ are singular, while if $\sum_{n=1}^\infty u_n^2 < \infty$ and $\theta$ is small enough, then $\mu_\theta$ is absolutely continuous with respect to$\mu_0$. They conjectured that absolute continuity should not depend on $\theta$, but only on the square-summability of $\{u_n\}$. We show that in fact the power law governing the decay of $\{u_n\}$ is crucial, and for some renewal sequences $\{u_n\}$, there is a phase transition at a critical parameter $\theta_c \in (0,1):$ for $|\theta| < \theta_c$ the measures $\mu_\theta$ and $\mu_0$ are mutually absolutely continuous, but for $|\theta| > \theta_c$, they are singular. We also prove that when $u_n=O(n ^{-1}), the measures $\mu_\theta$ for $\theta \in [-1,1] are all mutually absolutely continuous.

Article information

Source
Ann. Probab., Volume 29, Number 4 (2001), 1637-1669.

Dates
First available in Project Euclid: 5 March 2002

Permanent link to this document
https://projecteuclid.org/euclid.aop/1015345766

Digital Object Identifier
doi:10.1214/aop/1015345766

Mathematical Reviews number (MathSciNet)
MR1880236

Zentralblatt MATH identifier
1018.60043

Subjects
Primary: 60G30: Continuity and singularity of induced measures
Secondary: 60H35

Keywords
Mutually singular measures Kakutani’s dichotomy renewal sequences random walks scenery with noise phase transitions

Citation

Levin, David A.; Pemantle, Robin; Peres, Yuval. A Phase Transition in Random coin Tossing. Ann. Probab. 29 (2001), no. 4, 1637--1669. doi:10.1214/aop/1015345766. https://projecteuclid.org/euclid.aop/1015345766


Export citation

References

  • [1] Aaronson, J. (1997). An Introduction to Infinite Ergodic Theory. Amer. Math. Soc., Providence, RI.
  • [2] Aizenman, M., Chayes, J. T., Chayes, L. and Newman, C. M. (1988). Discontinuity ofthe magnetization in one-dimensional 1/ x y 2 Ising and Potts models. J. Statist. Phys. 50 1-40.
  • [3] Benjamini, I. and Kesten, H. (1996). Distinguishing sceneries by observing the scenery along a random walk path. J. Anal. Math. 69 97-135.
  • [4] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge Univ. Press.
  • [5] Cs ¨org ¨o, S. and Simons, G. (1996). A strong law oflarge numbers for trimmed sums, with applications to generalized St. Petersburg games. Statist. Probab. Lett. 26 65-73.
  • [6] Dembo, A. Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd ed. Springer, New York.
  • [7] Durrett, R. (1996). Probability: Theory and Examples, 2nd ed. Duxbury Press, Belmont, CA.
  • [8] Feller, W. (1968). An Introduction to Probability Theory and Its Applications 1. Wiley, New York.
  • [9] Gerl, P. (1986). Natural spanning trees of Zd are recurrent. Discrete Math. 61 333-336.
  • [10] Harris, M. and Keane, M. (1997). Random coin tossing. Probab. Theory Related Fields 109 27-37.
  • [11] Howard, C. D. (1996). Detecting defects in periodic scenery by random walks onRandom Structures Algorithms 8 59-74.
  • [12] Howard, C. D. (1996). Orthogonality ofmeasures induced by random walks with scenery. Combin. Probab. Comput. 5 247-256.
  • [13] Kakutani, S. (1948). On equivalence ofinfinite product measures. Ann. Math. 49 214-224.
  • [14] Kaluza, T. (1928). Ueber die koeffizienten reziproker funktionen. Math.28 161-170.
  • [15] Kingman, J. F. C. (1972). Regenerative Phenomena. Wiley, New York.
  • [16] Lawler, G. (1991). Intersections of Random Walks. Birkh¨auser, Boston.
  • [17] Levin, D. A. (1999). Phase Transitions In Probability: Percolation and Hidden Markov Models. Ph.D. dissertatioin, Univ. California, Berkeley.
  • [18] Liggett, T. (1989). Total positivity and renewal theory. In Probability, Statistics, and Mathematics: Papers in Honor of Samuel Karlin (T. Anderson, K. Athreya and D. Iglehart, eds.) 141-162. Academic Press, San Diego.
  • [19] Lo eve, M. (1978). Probability Theory II, 4th ed. Springer, New York.
  • [20] Mori, T. (1977). Stability for sums of i.i.d. random variables when extreme terms are excluded.Wahrsch. Verw. Gebiete 40 159-167.
  • [21] R´ev´esz, P. (1990). Random Walk In Random and Non-Random Environment. World Scientific, Singapore.